Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Protease Inhibitors, Sexual Dysfunction and Viagra

March 1999

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

Individual accounts of impotence after starting protease inhibitors abound in the community. The mainstream medical press has ignored the issue until this March, when Spanish doctors described 14 of their 260 HIV-positive patients who started having sexual difficulties from 2 to 20 months after starting a protease inhibitor regimen (Eduardo Martinez et al., The Lancet, March 6, 1999, pages 810-1). Curiously, these men were all doing quite well otherwise. Ranging in age from 34 to 47, they were experiencing erectile dysfunction, ejaculatory inability or loss of libido. Only 5 of the 14 men showed signs of lipodystrophy or blood lipid elevations. Hormone levels were essentially normal in the five men given a thorough workup.

Sexual dysfunction in men with HIV is hardly new, and it is difficult to isolate protease inhibitors as the cause. Depression (and anti-depressants), stress, physical weakness, opportunistic infections, nerve damage (HIV- or drug-related neuropathy), HIV-associated mental impairment and low sex hormone levels have all received previous attention as factors that diminish the sex lives of persons with HIV or AIDS. Aging is another factor that needs to be taken into account when looking at people on successful antiviral regimens.

Besides the new highly active regimens, the difference between now and a couple of years ago is that Viagra exists. Men, at least, can do something about medically induced sexual impairments. But Viagra has complications of its own. Since its release last year, there has been considerable uncertainty about Viagra's interaction with protease inhibitors. PIs interfere with the liver enzymes (primarily CYP3A4) that break drugs down.

Pfizer, Viagra's manufacturer, has finally released some study data that document the effects ritonavir and saquinavir have on Viagra (sildenafil citrate) levels. Saquinavir, a mild inhibitor of CYP3A4, elevates the maximum concentration of Viagra 2.4-fold and extended its half-life in the body by about one hour. Ritonavir, a much more potent CYP3A4 inhibitor, increases the maximum Viagra concentration four times and extends its half-life by almost two hours. Twenty-four hours after taking Viagra, those also receiving ritonavir have Viagra levels almost equal to the normal maximum concentration. This is a level usually achieved two hours following the Viagra dose. (Viagra had no influence on the blood levels of the protease inhibitors in the Pfizer studies.)

Advertisement
Based on these findings, Pfizer has altered the Viagra dosing recommendations for those on protease inhibitors. Men normally start out on 50 mg Viagra (only once in a given 24 hours) and raise or lower the dose based on the results and side effects. Men on saquinavir should instead use 25 mg as the initial dose. For ritonavir, the situation is more serious. In the study, side effects from Viagra (color distortion, dizziness, facial flushing, headaches and low blood pressure) were much more common in the volunteers on concurrent ritonavir. Pfizer advises that patients receiving ritonavir should take only one 25 mg dose of Viagra in a 48-hour period. The company is now trying to extrapolate its results for the other protease inhibitors, which fall between saquinavir and ritonavir in their inhibition of liver enzyme activity.

Protecting oneself against too much Viagra may be a critical issue. The drug relaxes blood vessel walls and lowers blood pressure. The usual levels of Viagra cause blood pressure throughout the body to go down slightly, resulting in an increased heart rate. These side effects are not considered dangerous in themselves but may contribute to heart attacks in those with other risk factors. Viagra greatly magnifies the effect of nitrate-containing substances (blood pressure medications and poppers) on blood pressure. So far, 11 people taking organic nitrate hypertension medications have died of heart attacks after downing Viagra. Another 119 fatal heart attacks have been reported. In most of these cases, the men had other factors that could have contributed to their heart attacks (including, obviously, the physical exertion of sex).

HIV infection itself enhances the rate of heart attacks, as do the increased blood lipids associated with highly active anti-HIV therapy (see The Long Term Effects of Hyperlipidemia in this issue). Risk factors for heart disease tend to act together in synergistic fashion. Caution is advisable when utilizing Viagra to reverse protease inhibitor- or HIV-induced sexual dysfunction -- you do not want to take too much.


Back to the GMHC Treatment Issues March 1999 contents page.

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Gay Men's Health Crisis. It is a part of the publication GMHC Treatment Issues. Visit GMHC's website to find out more about their activities, publications and services.
 
See Also
Viagra

Tools
 

Advertisement